Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 119, NWS Pueblo, CO

July 18, 2008El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 2008, 4:05 PM MDT for El Paso County, Colorado. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2008, 4:05 PM MDT (22:05 UTC)
Expired
Jul 18, 2008, 4:38 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:10 PM MDTHAIL 0.885 Nw Black Forest, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 182205
SVRPUB
COC041-182300-
/O.NEW.KPUB.SV.W.0119.080718T2205Z-080718T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
405 PM MDT FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES NORTHERN COLORADO SPRINGS...

* UNTIL 500 PM MDT...

* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR AIR FORCE ACADEMY...OR ABOUT 8 MILES NORTH OF COLORADO
  SPRINGS...AND WAS MOVING TOWARD THE SOUTH AT 8 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLACK FOREST.
  NORTH CENTRAL COLORADO SPRINGS.
  PETERSON AFB.
  FALCON.

AT 402 PM MDT A NATIONAL WEATHER SERVICE SPOTTER SAW NICKEL SIZE 
HAIL 5 MILES SOUTHEAST OF MONUMENT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3913 10486 3913 10483 3904 10450 3880 10467
      3898 10497
TIME...MOT...LOC 2204Z 339DEG 7KT 3899 10482

$$
3 follow-up statements
000 
WWUS55 KPUB 182215
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
415 PM MDT FRI JUL 18 2008

COC041-182300-
/O.CON.KPUB.SV.W.0119.000000T0000Z-080718T2300Z/
EL PASO CO-
416 PM MDT FRI JUL 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN EL PASO COUNTY...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS CENTERED NEAR BLACK FOREST...OR 11 MILES NORTH OF COLORADO
SPRINGS...AND WAS MOVING TOWARD THE EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  EXTREME NORTH CENTRAL COLORADO SPRINGS.
  PETERSON AFB.
  FALCON.
  BLACK FOREST.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3913 10486 3913 10483 3904 10450 3880 10467
      3898 10497
TIME...MOT...LOC 2216Z 286DEG 4KT 3905 10478

$$
000 
WWUS55 KPUB 182227
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
427 PM MDT FRI JUL 18 2008

COC041-182300-
/O.CON.KPUB.SV.W.0119.000000T0000Z-080718T2300Z/
EL PASO CO-
425 PM MDT FRI JUL 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN EL PASO COUNTY...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS CENTERED NEAR BLACK FOREST...OR 13 MILES NORTH OF COLORADO
SPRINGS...AND WAS MOVING TOWARD THE EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLACK FOREST.
  FALCON.

AT 410 PM MDT...A NATIONAL WEATHER SERVICE SPOTTER SAW NICKEL SIZE 
HAIL 5 MILES NORTHWEST OF BLACK FOREST. 

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3913 10486 3913 10483 3904 10450 3880 10467
      3898 10497
TIME...MOT...LOC 2225Z 260DEG 4KT 3906 10474

$$
000 
WWUS55 KPUB 182238
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
438 PM MDT FRI JUL 18 2008

COC041-182248-
/O.CAN.KPUB.SV.W.0119.000000T0000Z-080718T2300Z/
EL PASO CO-
438 PM MDT FRI JUL 18 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHWESTERN EL PASO COUNTY...

THUNDERSTORMS IN THE AREA HAVE WEAKENED...AND ARE NO LONGER SEVERE. 
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3913 10486 3913 10483 3904 10450 3880 10467
      3898 10497
TIME...MOT...LOC 2238Z 260DEG 4KT 3906 10472

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:52 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 18, 2:52 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
252 PM MDT FRI JUL 18 2008

.SHORT TERM...
(TONIGHT AND SATURDAY)

FORECAST CHALLENGE IS AGAIN THUNDERSTORM COVERAGE

CURRENTLY TWO UPPER FEATURES WORKING ON FORECAST AREA PRODUCING
ISOLATED TO SCATTERED THUNDERSTORMS. FIRST FEATURE IS A PLUME OF
MOISTURE THAT EXTENDS INTO SOUTHERN COLORADO FROM NORTHER NEW
MEXICO AND ARIZONA. THUNDERSTORMS DEVELOPING MAINLY OVER SOUTHERN
SANGRE DE CRISTO MOUNTAINS AND PIKES PEAK/PALMER DIVIDE. SECOND
FEATURE IS A SHORT WAVE WORKING INTO WESTERN COLORADO PRODUCING
THUNDERSTORMS ALONG CONTINENTAL DIVIDE. SURFACE DEW POINTS REMAIN
IN THE 50S OVER THE PLAINS WITH 40S TO THE WEST. PLENTY TO WORK
WITH IF WE CAN GET THE UPPER SUPPORT.

TONIGHT...LOOKS LIKE SOUTHWEST PLUME WILL VEER EAST AND AFFECT
MOSTLY SOUTHERN AREAS WHILE WESTERN SHORT WAVE IMPACT CENTRAL
MOUNTAINS AND NORTH. RAISED POPS EARLIER TODAY TO SUGGEST BETTER
COVERAGE GIVEN THE TWO FEATURES. HELD THOSE POPS UP THROUGH THE
EVENING THEN TAPERED THEM OFF AFTER 03Z. KEPT LOW POPS ALONG
SOUTHERN TIER OVERNIGHT.

SATURDAY...WEDGE OF DRIER AIR MOVES INTO THE REGION AS UPPER HIGH
REBUILD OVER US. STAYED WITH CURRENT FORECAST POPS/TEMPS THAT
REFLECT VERY WARM TEMPS AND DRY CONDITIONS EXCEPT FOR LOW POPS
SOUTHWEST MOUNTAINS.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

...HOT AND MOSTLY DRY WEATHER SOUTHEAST CO SUN-MON...
...A MORE ACTIVE THUNDERSTORM PATTERN STILL POSSIBLE TUE-FRI...

SUNDAY AND MONDAY...MODELS CONTINUE TO SUPPORT THE 500MB HIGH
PRESSURE SYSTEM TO BE CENTERED OVER EAST CENTRAL-NORTHEAST CO
SUNDAY AND POSSIBLY INTO MONDAY. THE DEEPER RIDGE OF MOISTURE
WILL SETTLE FURTHER WEST FROM AZ TO THE GREAT BASIN INTO WESTERN
CO EACH DAY. IT IS POSSIBLE THIS MOISTURE RIDGE MAY SHIFT A LITTLE
FURTHER EAST ON MONDAY. THE COMBINATION OF DAYTIME HEATING...WEAK
UPPER LEVEL DISTURBANCES...AND THE MOISTURE RIDGE WILL SUPPORT
THUNDERSTORM DEVELOP...PRIMARILY ALONG THE CONTINENTAL DIVIDE AND
WESTWARD. THE THUNDERSTORM STEERING CURRENTS WILL BE WESTERLY(FROM
THE EAST TO THE WEST) ACROSS MUCH OF SOUTHERN CO. SURFACE BASED
THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST CO PLAINS SHOULD BE AT A
MINIMUM OR NIL GIVEN THE RELATIVELY STRONG CAPPING INVERSION
ALOFT SUPPRESSING ANY SURFACE BASED THUNDERSTORM INITIATION. ANY
THUNDERSTORMS THAT DEVELOP OVER THE SOUTHEAST CO MOUNTAINS WILL
MOVE WESTWARD AND NOT TYPICALLY INTO THE I-25 CORRIDOR...SO THE
THREAT FOR PRECIPITATION WILL BE VERY LOW OR NIL ACROSS THE I-25
CORRIDOR SUNDAY AND MONDAY AFTERNOON/EVENING. THE MAIN
THUNDERSTORM THREAT ACROSS THE CONTINENTAL DIVIDE...ESPECIALLY
THE SOUTHWEST MOUNTAINS...WILL BE LOCALLY MODERATE TO HEAVY RAIN
GIVEN 700-500MB SPECIFIC HUMIDITY VALUES OF 6-7.5 G/KG...FREEZING
LEVEL 14K-17K FT MSL... AND STEERING CURRENTS OF 10KTS OR LESS.
HOT SURFACE TEMPERATURES WILL CONTINUE WITHIN THE HIGH PRESSURE
SYSTEM ALOFT GIVEN 700MB TEMPERATURES OF +18C TO +21C GENERALLY
ALONG THE I-25 CORRIDOR AND MOUNTAINS/HIGH VALLEYS. HIGH
TEMPERATURES AROUND 100F WILL STILL BE LIKELY FROM PUEBLO TO LA
JUNTA SUNDAY AND MONDAY AFTERNOON.

TUESDAY THROUGH FRIDAY...VERY CHALLENGING FORECAST AND IT DEPENDS
ON ACTUALLY WHERE THE MIDDLE TO UPPER LEVEL HIGH PRESSURE RESIDES.
THE DGEX AND ECMWF CONTINUE TO PROJECT THE UPPER HIGH TO SHIFT A
LITTLE FURTHER EAST OF THE ROCKIES AND WOULD SUPPORT...ALBEIT WEAK...
RELATIVELY DEEP SOUTH-SOUTHWESTERLY FLOW ACROSS THE DESERT SOUTHWEST
INTO THE GREAT BASIN AND CENTRAL ROCKIES. THE DEGREE OF MONSOONAL
MOISTURE THAT MIGRATES INTO THE CENTRAL ROCKIES IS STILL THE
WILDCARD FOR TUESDAY THROUGH THURSDAY. THE DGEX WANTS TO SHIFT THE
700-500MB MOISTURE LAYER OF SPECIFIC HUMIDITIES OF 5-7 G/KG INTO
MUCH OF CO TUESDAY THROUGH THURSDAY. IF THIS OCCURS... THEN A
LITTLE HIGHER GRADE MOISTURE WILL BE ACROSS CO WITH THE POTENTIAL
FOR MODERATE TO HEAVY RAINFALL IN A SHORT PERIOD OF TIME GIVEN THE
AMPLE MOISTURE...FREEZING LEVEL 16K-17K FT MSL...AND STEERING
CURRENTS 5KTS OR LESS...ESPECIALLY OVER THE MOUNTAINS/HIGH VALLEYS
AND I-25 CORRIDOR. BY FRIDAY...THERE IS THE POTENTIAL FOR THE
UPPER LEVEL HIGH TO RECENTER ITSELF OVER CO. ON THE OTHER HAND...
THE GFS ENSEMBLE DATA SUGGESTS THE UPPER HIGH COULD REMAIN
DIRECTLY OVER CO THROUGH THE PERIOD. IF THIS OCCURS...THEN THE
HIGH QUALITY MOISTURE WILL REMAIN TO OUR SOUTH AND WEST OF CO.
WITHIN THE HIGH PRESSURE CENTER...MOISTURE SHOULD JUST RECYCLE
ITSELF FROM DIURNAL ISOLATED-SCATTERED THUNDERSTORMS. TEMPERATURES
SHOULD BE AROUND OR SLIGHTLY ABOVE SEASONAL NORMS THROUGH THE
PERIOD. METZE

&&

.AVIATION...

SCATTERED MOUNTAIN THUNDERSTORMS UNTIL 03Z. ISOLATED OVER THE
PLAINS. POSSIBLE MVFR CIGS OVER EASTERN PLAINS AFTER 09Z OTHERWISE
VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&

21/17
Hazardous weather outlook, Jul 18, 6:57 AM MDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
657 AM MDT FRI JUL 18 2008

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
657 AM MDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS ALL OF SOUTHEAST AND SOUTH
CENTRAL COLORADO.  THUNDERSTORMS WILL FIRST DEVELOP AROUND MIDDAY
OVER THE HIGHER TERRAIN...THEN SPREAD OVER THE ADJACENT VALLEYS AND
THE PLAINS DURING THE AFTERNOON AND EVENING.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING...LOCALLY
HEAVY RAINFALL...WIND GUSTS UP TO 45 MPH...AND HAIL AROUND 1/2 INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SUNDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN AND NEAR THE HIGHER
TERRAIN. THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 45 MPH. MONDAY THROUGH THURSDAY...ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND
EVENING HOURS...WITH THE MAIN THREATS BEING CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 45 MPH...AND HAIL LESS THAN 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE ENTIRE REGION FROM NOON THROUGH LATE EVENING.

13/34

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:55 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo50 min
Jul 18, 5:31 PM MDTAreal Flood AdvisoryPUBBaca3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.